Thyroid UK
87,432 members102,129 posts

Reduction of Thyroxine

Hi my doctor suggested I should reduce my medication because the blood tests showed I was over medicating, from 125mg to 125mg one day then 100mg the following day. Now this is not a massive reduction, but since I altered the dose, I have been feeling dreadful. At first I really thought that the slight reduction cannot have such a dramatic impact but now I wonder if how I am feeling is a result of the reduced medication. My level of exhaustion has gone through the floor, my temperature seems to be going up and down, feeling weak and sometime sick, can't do much without having to stop and take a rest. Has anyone experienced something similar with such a small change in mediation? Or is it a coincidence and perhaps I may be just fighting a virus? Many thanks xxx

9 Replies
oldestnewest

Over a year ago I posted this as a reply:

Charles Dickens, Micawber and thyroid dosing

Mr Micawber's famous, and oft-quoted, recipe for happiness:

"Annual income twenty pounds, annual expenditure nineteen [pounds] nineteen [shillings] and six [pence], result happiness. Annual income twenty pounds, annual expenditure twenty pounds ought and six, result misery."

If you take 100 micrograms of levothyroxine a day and your body expends 99 micrograms, result happiness. Take 100 micrograms of levothyroxine a day, body expends 101 micrograms, result misery.

Every extra day leaves you further behind, until eventually you reach a new but definitely suboptimal steady state. A tiny, tiny amount more than you need is of little or no consequence.

For example, if you were on 125 micrograms and needed a small dose reduction, say to 112, but you were actually reduced to 100, you would be falling behind by 12 micrograms a day. In one week, you are down by 84 micrograms. Only when your body reduces its "consumption" of levothyroxine to 100 can the new steady state occur - and you will be well down by then.

(Be careful not to interpret this as an invitation to take more and more levothyroxine, that is taking the analogy too far.)

healthunlocked.com/thyroidu...

I take 112.5 a day. 100 is too little. 125 is too much.

6 likes
Reply

Dobby

What were the test results that prompted your GP to reduce your dose? Were TSH, FT4 and FT3 tested?

3 likes
Reply

GP should not reduce dose based on TSH alone

Bloods need full testing 6-8 weeks after dose reduction

If you can hang on until 10 weeks it might be better reflection of what's happening

Essential to test vitamin D, folate, ferritin and B12 too

Do you have Hashimoto's? Also called autoimmune thyroid disease diagnosed by high thyroid antibodies? If so, low vitamin levels are even more likely

For full Thyroid evaluation you need TSH, FT4, TT4, FT3 plus TPO and TG thyroid antibodies. Plus vitamin D, folate, ferritin and B12.

Essential to test thyroid antibodies, FT3 and FT4, plus vitamins

Private tests are available. Thousands on here forced to do this as NHS often refuses to test FT3 or antibodies

thyroiduk.org.uk/tuk/testin...

Medichecks Thyroid plus ultra vitamin or Blue Horizon Thyroid plus eleven are the most popular choice. DIY finger prick test or option to pay extra for private blood draw. Both companies often have money off offers.

All thyroid tests should ideally be done as early as possible in morning and fasting.

If on Levothyroxine, don't take in the 24 hours prior to test, delay and take straight after. This gives highest TSH, lowest FT4 and most consistent results. (Patient to patient tip, GP will be unaware)

If antibodies are high this is Hashimoto's, (also known by medics here in UK more commonly as autoimmune thyroid disease)

About 90% of all hypothyroidism in Uk is due to Hashimoto's. Low vitamins are especially common with Hashimoto's. Food intolerances too, especially gluten. So it's important to get tested.

Reply

You may not have been overmedicated. What were your results with ranges? If free T4 is only sightly over range and free T3 is within range, you are not overmedicated, according to Dr Toft, as for many people, the only way to convert enough T3 is to have slightly over range free T4. TSH is largely irrelevant when on meds.

1 like
Reply

I have read helvella's response and it was quite brilliant.

Overall in a month your dose would have reduced too much and they shouldn't adjust doses in accordance to a TSH result. I doubt your doctor is aware that when diagnosed and prescribed we need a TSH of 1 or below.

I hope you feel better soon.

Reply

Hi all thank you so much for your responses. For some reason it didn't show in my mail inbox I had any replies so only just seen them! Helvella, what a fabulous analogy, it really does make sense...Brilliant! My test results were TSH 0.02 range (0.27-4.20) Free T4 22.6 range (10.80-25.50) Free T3 5.81 range (3.10-6.80) I have an appointment to see my GP tomorrow, unless there is something else wrong with me, I think it must be the reduction in meds, so I hope she will agree to increase the dose again. Can I just say, all you lovely people give hope and encouragement, thank you all for that.

1 like
Reply

Hi all I have Just come back from my appointment with my GP, that was not a pleasant experience at all, however after a long battle, she did suggest I see an endocrinologist, I think only to shut me up and let someone else deal with the problem. She really didn't want to increase my medication because as she said 'big brother was watching her and if anything happened to me she would be liable'. She was so mean and made me feel like a naughty schoolgirl, I came away desperately holding back the tears until I got home. Why are we faced with this opposition from our GP's if someone isn't feeling great there has to be a reason!

2 likes
Reply

Dobby, if you reply to people who have replied to you they will only get notified that you have done so if you use the Reply option at the bottom of their specific post. Or you could tag them. Your last two posts in this thread have been you replying to yourself and I just happened to spot them by accident.

To learn about tagging and how to do it, see this help topic :

support.healthunlocked.com/...

I can sympathise and empathise with the problem you had with your GP. So many of them are entirely unreasonable when it comes to the thyroid. Can I suggest for future reference that you take a male witness with you next time you see a doctor about something like this - either a husband, a partner, a brother, a father, a friend. Pick the person you take carefully - they don't necessarily need to say anything, but if they do you want them to be supportive, and someone who can back you up and explain how you have been affected NOT someone who will undermine you.

I should also mention that your results show that you shouldn't have had your Levo dose reduced. Your Free T4 and Free T3 were both well in range, and there was no way that you were over-medicated. But unfortunately, many, many doctors just look at the TSH, see its under range, and cut dose immediately, irrespective of what the thyroid hormones levels are like.

1 like
Reply

What a plum I am....sorry. Thank you so much for your kind words, it is so frustrating that the health of someone is not as important as the need for doctors to cover their backs!

Reply

You may also like...